New Jersey, 2019Lightning Strike in New Jersey, April 26, 2019
April 26, 2019 · NWS OKX · 1 event in 1 county or zone
A warm front triggered areas of rain with embedded thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front triggered areas of rain with embedded thunderstorms across Northeastern New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 26, 11:58 AM EST, 17 minutes earlier.
Area forecast discussion, Apr 26, 11:58 AM EST, 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
1258 PM EDT Fri Apr 26 2019
.SYNOPSIS...
A warm front moves across the area into this afternoon,
followed by a cold front this evening as the associated low
pressure moves through the eastern Great Lakes. The low moves to
the northeast of the region Saturday. A series of lows will
impact the area from Sunday through the middle of next week.
High pressure will briefly follow each of these systems.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated forecast to account for warm front movement and ongoing
convection. Temps running a little cooler than previous forecast
and convection more widespread.
Low pressure was over the eastern Great Lakes with a cold front
extending through Western NY, PA, West Virginia, and to near
the Virginia and North Carolina border. Meanwhile an upper
trough across the eastern states becomes negative as shortwaves
rotate through the trough. With the associated surface low
expected to continue to gradually deepen and track well to the
west through the eastern Great Lakes through the rest of the day,
the warm front will move very close to the NYC area in the late
afternoon. Easterly flow persists ahead of the warm front. With
weak warm advection temperatures will slowly climb, however,
there is uncertainty with highs as this will depend on where the
warm front is by late this afternoon. There is uncertainty as
to how far north the front will progress as a strong vort max
rotates into the base of the upper trough and how much if any
clearing will happen. This will develop another surface low
along the triple point as the cold front moves into eastern
Pennsylvania late this afternoon. A developing strong, 40-50 kt,
low level jet develops ahead of the cold front. With increasing
forcing periods of moderate to heavy rainfall will be possible.
There will be some destabilization ahead of the front, however,
surface CAPE will be limited, and elevated CAPE will increase
to 500 to 600 J/kg. Isolated thunder will be possible as both
the low level jet and a 500 mb jet move through the area.
Heavier rainfall will be more likely with the thunderstorms with
gusty wind limited as a low level inversion remains in place.
Areas of low lying flooding and urban flooding will be possible.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The upper trough continues to rotate through the region with the
trough axis passing north late tonight into Saturday morning.
And the surface cold front pushes east of the region 04Z to 06Z.
This is a little quicker than previous guidance, and with the
low level jet and lift quickly moving out of the region have
ended precipitation sooner than the previous forecast. Weak
upper riding builds Saturday with weak subsidence and partial
clearing. Gusty westerly winds develop behind the surface low
however, cold advection is not that strong and mixing will not
be too deep. Also the low level winds will be diminishing. The
highest will mostly be in the morning into the early afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A nearly zonal upper flow will start the period and then
gradually transitions to a more amplified one as ridging builds
over the southeast in response to an upper trough out west. This
will result in a series of fast moving frontal waves each
followed by a brief period of high pressure. Differences arise
in the global models during the midweek period with the
magnitude of the surface ridging across the northeast and how
quickly the next frontal wave moves in from the Ohio Valley. The
GFS is not quite as amplified as the ECMWF and breaks down the
ridge quicker, which often is a common bias. Still though, it's
a bit too early in the game to be specific with these details.
As for the forecast, fast moving low pressure will bring a
quick shot of rain to the area Sunday during the late morning
and afternoon hours. High pressure follows Sunday night into
Monday ahead of the next system that moves into the area Tuesday
night. Neither of these systems look to be bring much more than
a quarter inch of rainfall due to their progressive nature and
lack of strong forcing. The latter system will leave a boundary
in close proximity to the forecast area Tuesday into Wednesday
with its placement somewhat uncertain due to the strength of the
midweek surface ridge. For the time though, will maintain a
chance of showers through the period.
Temperatures will start off a few degrees below normal Sunday
into Monday with a moderation closer to normal thereafter. A
lot hinges on the uncertainty discussed above, rain and clouds
versus a drier Tuesday into Wednesday.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A warm front just south of the region will approach today and
lift north this afternoon. A cold front will pass through late
tonight.
IFR today with showers and thunderstorms ahead of the warm
front. There is a chance that once the warm front clears
between 18-20Z, cigs could briefly go back to MVFR. However, IFR
could prevail all day. Amendments will likely be required for
changing categories.
Ahead of the cold front, showers return to the terminals, with a
slight chance of thunderstorms.
VFR expected to return behind the cold front late tonight.
Winds will be initially east around 5 kts going into early
morning and then increasing to near 10 kts. The winds become
more SE-S by mid to late afternoon into the evening and
increase to 10-15 kts. Winds veer to SW direction tonight and
eventually west late with potential for gusts up to 20 kt.
Additionally, LLWS is expected at coastal terminals this
afternoon into this evening with 2kft SW winds of near 40-50kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off. Winds may occasionally gust up to 25 kt this morning.
The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KLGA TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off. Winds may occasionally gust up to 20-25 kt this morning.
The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KEWR TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off.
The afternoon KEWR haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off.
KHPN TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off.
KISP TAF Comments: Amendments likely to refine timing of
categorical changes. MVFR and IFR timing may be a few hours
off. Winds may occasionally gust up to 25 kt this morning.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. W to NW gusts up to 30 kt.
.Sunday...A chance of MVFR with showers.
.Monday...VFR.
.Monday night-Tuesday...Chance of showers and MVFR conditions.
&&
.MARINE...
With a persistent east to southeast flow today ahead of a warm
front, ocean seas may build to around 5 feet. With a southerly
flow developing seas will build again late this afternoon into
this evening. Wind gusts may reach 25 kt as winds increase
ahead of the cold front, however, mixing will be limited over
the cooler waters. Gusts will increase behind the cold front
late tonight.
SCA gusts become likely across all the waters by Saturday behind
departing low pressure and a SCA has been posted on the non
ocean forecast waters for Saturday. A gale watch was issued for
the ocean waters Saturday as gusts will be marginal at gale
force for several hours Saturday morning into the early
afternoon.
SCA conditions will likely linger on the ocean waters for the
first half of Saturday night before winds and seas subside ahead
another approaching area of low pressure. This will be one in a
series through the upcoming week. Behind the low, a brief
period of SCA conditions are possible on the ocean waters Sunday
night. Sub-SCA conditions will then follow Monday into Tuesday.
&&
.HYDROLOGY...
Rainfall amounts of at least a half inch, to possibly over an
inch in some locations, will occur through tonight. Locally
higher amounts will be possible in any thunderstorms. The
primary threat will be nuisance urban/poor drainage, and low
lying areal flooding. More widespread flooding will be possible
across southern Connecticut where higher rainfall totals are
possible.
A series of frontal waves will bring a chance of rainfall
Sunday through Thursday. Due to the progressive nature of these
systems, there are no hydrologic concerns at this time.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Saturday for ANZ330-
335-338-340-345.
Gale Watch from Saturday morning through Saturday afternoon
for ANZ350-353-355.
Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...BM/MD
NEAR TERM...BM/MD
SHORT TERM...MET/BM
LONG TERM...DW
AVIATION...CB/JM
MARINE...BM/DW
HYDROLOGY...BM
EQUIPMENT...Hazardous weather outlook, Apr 26, 2:50 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
350 AM EDT Fri Apr 26 2019
CTZ007-008-011-012-271000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
350 AM EDT Fri Apr 26 2019
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...Today and tonight.
Flooding is expected to continue along the Connecticut River.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Flooding is expected to continue along the Connecticut River
into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-
271000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
350 AM EDT Fri Apr 26 2019
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-271000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
350 AM EDT Fri Apr 26 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ350-353-355-271000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
350 AM EDT Fri Apr 26 2019
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 26, 11:30 AM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
1230 PM EDT Fri Apr 26 2019
CTZ009-NYZ070>073-075-176>179-261715-
Southern Fairfield-Northern Queens-Southern Queens-Bronx-Southern
Westchester-New York (Manhattan)-Northern Nassau-Northern
Westchester-Kings (Brooklyn)-Southern Nassau-
1230 PM EDT Fri Apr 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...CENTRAL
WESTCHESTER...QUEENS...BRONX...KINGS...NEW YORK (MANHATTAN) AND
CENTRAL NASSAU COUNTIES...
At 1230 PM EDT, a strong thunderstorm was located over Sheepshead
Bay, or over Flatbush, moving northeast at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jamaica, Yonkers, Stamford, Flatbush, Norwalk, New Rochelle,
Flushing, White Plains, Mott Haven, East Tremont, Valley Stream, Port
Chester, Glen Cove, Coney Island and Garden City.
LAT...LON 4057 7394 4057 7402 4068 7405 4127 7375
4119 7347 4115 7345 4112 7325 4110 7334
4104 7342 4100 7361 4099 7363 4099 7360
4091 7375 4086 7376 4085 7376 4093 7353
4086 7346 4058 7374 4054 7394
TIME...MOT...LOC 1630Z 208DEG 54KT 4061 7393
JELightning, Bergen
- When
- April 26, 12:15 PM EST
- Where
- Bergen County, 1.31 mi S of Campgaw
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.001, -74.175
Lightning struck and knocked down power lines near the intersection of Wyckoff Avenue and Russell Avenue. This resulted in a road closure on Wyckoff Avenue in both directions between Russell Avenue and Franklin Avenue.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, April 26 to 28, 20192 deaths · 2 events
- High Wind and Strong Wind in North Carolina, April 26, 20191 death · $125,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Virginia, April 26, 20191 injured · $36,000 · 1 in hail · 18 events
- High Wind in North Carolina, April 26, 2019$100,000 · 59 kt wind · 4 events
- Tornado and Damaging Winds in Maryland, April 26, 2019EF1 · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201965 kt wind · 38 events
- Damaging Winds in Pennsylvania, April 26, 2019$37,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, April 26, 2019$21,000 · 51 kt wind · 7 events
- Damaging Winds in Virginia, April 26, 201965 kt wind · 20 events
- Damaging Winds in Pennsylvania, April 26, 201961 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 26, 201951 kt wind · 18 events
- Tornado in Wyoming, April 26, 2019$20,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814243.